Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 31, 2021Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 31, 2021, 10:07 PM EDT for Orangeburg County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 10:07 PM EDT (02:07 UTC)
Expired
Jul 31, 2021, 11:00 PM EDT
In force
53 min
Issued by
NWS Columbia, SC

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS82 KCAE 010207
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
1007 PM EDT Sat Jul 31 2021
 
SCZ041-135-136-010300-
Central Orangeburg SC-Bamberg SC-Northwestern Orangeburg SC-
1007 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of Central Orangeburg...
northwestern Bamberg and southeastern Northwestern Orangeburg
Counties Until 1100 PM EDT....

At 1007 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles north of Denmark, moving east at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Orangeburg, Brookdale, Orangeburg County Airport, Claflin College,
Edisto Gardens, South Carolina State University, Neeses, Norway,
Rowesville, Cordova, Livingston, Cope, Wilkinson Heights, Prince of
Orange Mall and Edisto.

This includes Interstate 26 between mile markers 145 and 149.
 
LAT...LON 3336 8118 3355 8117 3357 8078 3331 8078
TIME...MOT...LOC 0207Z 274DEG 10KT 3346 8109 

$$

awp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 31, 7:48 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 7:48 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
748 PM EDT Sat Jul 31 2021

.SYNOPSIS...
Temperatures again expected in the mid-upper 90s Saturday and Sunday
with heat indexes over 100 F. A weak boundary will linger across
South Carolina and help trigger some afternoon thunderstorms
Saturday and more widespread rain arrives on Sunday afternoon.
Below average temperatures and widespread showers and
thunderstorms expected each day next week with several inches
of rain expected for much of the forecast area.

&&

.NEAR TERM /THROUGH SUNDAY/...
Convergence along a weak surface trough and outflow boundaries
allowing scattered convection to continue over portions of the
central and eastern midlands. Will expect this activity to
dissipate later this evening. Otherwise, another warm night is
ahead with lows generally in the mid 70s. Hazy conditions
continue due to smoke aloft from distant wildfires.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A deep upper level trough will continue to dig in across the Ohio
Valley Sunday as a series of shortwaves dive from the northwest.
Flow aloft will steadily shift from northwesterly to westerly
throughout Sunday as mid-upper level heights fall across the region.
This will put much of the fa under moderately favorable synoptic
conditions for scattered showers and thunderstorms, as surface
temperatures and moisture will continue to remain high. The best
locations for heavy rain will generally be along the coastal plain
where the weak boundary will still linger. Away from the boundary
PWATs should still remain sufficiently high and combined with a
deep mixed layer, any storms that do develop could be a wind
threat. Some of the longer range hi-res guidance is hinting at
this possibility, popping convection within a field of 1200+
DCAPE as some convergence occurs near the surface
trough/boundary. PoPs reflect this, with chance or likely
throughout the afternoon. Temperatures Sunday again will reach
the mid- upper 90s with overnight lows staying in the mid 70s.

The trough will continue to dig south by Monday and heights will
continue to fall across the fa. The dynamics across guidance
suggest favorable conditions for widespread rainfall with the fa
sitting directly within the right entrance of the 250mb jet and
the 500mb trough and vort max sitting just west in GA.
Combining the pattern aloft with PWATs still over 1.5 inches and
a lingering surface trough across the eastern fa, widespread
showers and thunderstorms are expected. QPF totals are expected
to be between 0.5 and 1.5 inches with some locally higher
amounts. Instability will be fairly limited thanks to cooler
boundary layer temps, so despite decent deep layer shear, the
severe risk threat is expected to remain generally low. The
primary hazard will be potential flooding, especially along the
convergence zone that develops. Consequently, WPC has the
eastern half of the fa in a marginal and slight risk for
excessive rainfall Monday. Temps expected to top out in the mid-
upper 80s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms expected each day, with widespread
rainfall of over two inches expected.

Little change in the long term as the deep trough remains
quasi-stationary to our west throughout the week. Ensemble
guidance is good agreement overall in the synoptic setup,
positioning the trough axis just west of the fa. The primary
feature of the system will be the 100+ knot 250 mb jet that will
stretch from east TN up through the northeast. This will keep
the entire fa in the right entrance region of a very anomalous
jet, for early August, with NAEFS meridional winds in the 99th
percentile. 850mb winds however are not very impressive but with
PWATs expected to remain above average, the overall water vapor
transport will be sufficient to produce heavy rainfall
throughout the week. The best combination of synoptic flow and
thermodynamics looks to be just east of the fa and with an
expected convergence zone to develop in the coastal plain,
there will likely be a gradient to the qpf totals across the fa.
While there is a decent spread in the NBM, GEFS, and EC ensemble
an blend guidance, a widespread 2-4" appears likely, with
highest amounts towards the coast. The primary risk is this
heavy rainfall, as the severe threat is reduced thanks to
substantial cloud cover and a general lack of low level shear.
Temperatures each day expected to remain in the 80s with
overnight lows around 70. The trough begins to erode and the
flow should become more progressive by the end of the forecast
period.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A combination of extreme surface heating, a stalled boundary
lying from East Central GA ENE through Central SC and up into
the Pee Dee Region, coupled with interacting thunderstorm outflow
boundaries continue VCTS at all terminals. Loss of heating and
low-level stabilization is expected to help kill off TS/SHRA in
the region after 02Z. Expect VFR conditions to persist overnight
with possible MVFR HZ around sunrise at KCAE/KCUB due to
lingering smoke from western wildfires that has settled over the
region. Upper level troughing beginning to dig in and cooler
air aloft should destabilize the area even more, resulting in
increased afternoon TS/SHRA coverage at all terminals Sunday
afternoon. High-res models agree on even better potential than
today for tomorrow, and reflected confidence in this potential by
including VCTS at all terminals after 18Z.

EXTENDED AVIATION OUTLOOK...Scattered showers and thunderstorms
with associated restrictions are likely each afternoon and
evening through at least Thursday in an unsettled and unstable
pattern setting up.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 31, 3:46 AM EDT, 18 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
346 AM EDT Sat Jul 31 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-010800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
346 AM EDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.
Expect heat index values this afternoon 100 to 108.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 31, 7:10 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Columbia SC
710 PM EDT Sat Jul 31 2021

SCZ038-137-312345-
Southeastern Orangeburg SC-Clarendon SC-
710 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of east central
Southeastern Orangeburg and south central Clarendon Counties Until
745 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 710 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Eastern Lake Marion, or 18 miles south of
Manning, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Summerton, Santee Cooper Regional Airport, Eutawville, Eautaw
Springs, Indian Bluff Recreation Park, Davis Station, Rocks Pond
Campground and Marina, Blounts Landing and Mill Creek Marina and
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 109 and 113.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3340 8022
      3339 8024 3334 8025 3341 8042 3366 8033
      3355 8008
TIME...MOT...LOC 2310Z 207DEG 10KT 3344 8029

awp
Local storm report, Jul 31, 7:33 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
733 PM EDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 NNW SAINT MATTHEWS    33.73N 80.82W
07/31/2021                   CALHOUN            SC   911 CALL CENTER

            CALHOUN CO DISPATCH REPORTED A VERY LARGE
            TREE WAS DOWNED AT CALHOUN RD AT BANK
            SCULPTURE RD. TIME ESTIMATED.

&&

DCM
Special weather statement, Jul 31, 8:12 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
812 PM EDT Sat Jul 31 2021

SCZ029-031-038-010045-
Clarendon SC-Sumter SC-Lee SC-
812 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon...central Sumter and southeastern Lee Counties Until 845 PM
EDT....

At 812 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Woods Bay State Park, or 11 miles
east of South Sumter, moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Sumter, Mulberry, Alcolu, Woods Bay State Park, Sumter County
Airport, Turbeville, Mayesville, Lynchburg, Oswego, East Sumter, St.
Charles, Gable and Shiloh.

This includes Interstate 95 between mile markers 122 and 146.

LAT...LON 3382 7992 3381 7995 3377 8000 3371 8020
      3405 8040 3410 8009 3408 8003 3402 7996
      3402 7995 3400 7990 3398 7990 3395 7998
      3388 7994 3388 7988
TIME...MOT...LOC 0012Z 245DEG 18KT 3390 8015

awp
Special weather statement, Jul 31, 9:32 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
932 PM EDT Sat Jul 31 2021

GAZ065-077-SCZ030-035-010200-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
932 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of northeastern Burke...
southeastern Richmond...southwestern Barnwell and southwestern Aiken
Counties Until 1000 PM EDT....

At 932 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Savannah River Site, moving southeast at 10
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Savannah River Site, Plant Vogtle, New Ellenton, Jackson, Snelling,
Shell Bluff Landing, Audubon's Silver Bluff Sanctuary, Savannah River
Site Badge Office, Savannah River Site H Canyon, Bennock Mill and
Savannah River Site K Complex.

LAT...LON 3333 8194 3341 8166 3324 8141 3307 8185
TIME...MOT...LOC 0132Z 318DEG 7KT 3330 8169

awp
Special weather statement, Jul 31, 10:00 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
1000 PM EDT Sat Jul 31 2021

GAZ065-077-SCZ030-035-010230-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
1000 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of northeastern Burke...
southeastern Richmond...southern Barnwell and south central Aiken
Counties Until 1030 PM EDT....

At 1000 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Savannah River Site, moving southeast at 15
mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Savannah River Site, Jackson, Snelling, Kline, Savannah River Site H
Canyon and Savannah River Site K Complex.

LAT...LON 3313 8169 3331 8186 3335 8164 3317 8128
      3311 8133 3311 8136 3316 8154 3310 8162
      3305 8154 3305 8155 3304 8155
TIME...MOT...LOC 0200Z 296DEG 13KT 3319 8158

awp
Special weather statement, Jul 31, 10:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1007 PM EDT Sat Jul 31 2021

SCZ041-135-136-010300-
Central Orangeburg SC-Bamberg SC-Northwestern Orangeburg SC-
1007 PM EDT Sat Jul 31 2021

...Strong Thunderstorms Will Impact Portions of Central Orangeburg...
northwestern Bamberg and southeastern Northwestern Orangeburg
Counties Until 1100 PM EDT....

At 1007 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles north of Denmark, moving east at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Orangeburg, Brookdale, Orangeburg County Airport, Claflin College,
Edisto Gardens, South Carolina State University, Neeses, Norway,
Rowesville, Cordova, Livingston, Cope, Wilkinson Heights, Prince of
Orange Mall and Edisto.

This includes Interstate 26 between mile markers 145 and 149.

LAT...LON 3336 8118 3355 8117 3357 8078 3331 8078
TIME...MOT...LOC 0207Z 274DEG 10KT 3346 8109

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:12 PM EDTSpecial Weather StatementCAESumter33 min
Jul 31, 9:32 PM EDTSpecial Weather StatementCAEBarnwell28 min
Jul 31, 10:00 PM EDTSpecial Weather StatementCAEBarnwell30 min
Jul 31, 10:19 PM EDTSpecial Weather StatementCAEBamberg41 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.